Oregon, 2010

High Wind in Oregon, February 11, 2010

February 11, 2010 · NWS MFR · 2 events in 2 counties and zones

Strong winds occurred along the southern Oregon coast ahead of strong cold front.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFR wrote it up.

Strong winds occurred along the southern Oregon coast ahead of strong cold front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before the first event at Feb 11, 3:05 PM PST, 1 minute earlier.

Area forecast discussion, Feb 11, 3:05 PM PST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
305 PM PST THU FEB 11 2010

.SHORT TERM...A STRING OF PACIFIC STORMS WILL BE MOVING INLAND
THROUGH THE WEEKEND. THE WARM FRONT HAS MOVED PAST THE FORECAST
AREA WITH SOUTHEAST WINDS SURFACING AT THE MEDFORD AIRPORT.
SATELLITE IMAGERY SHOWS THE COLD FRONT IS MOVING INSIDE 130W.
WINDS WILL CONTINUE TO BE GUSTY AT THE COAST AND IN THE SHASTA
VALLEY UNTIL THE FRONT MOVES ASHORE AROUND MIDNIGHT TONIGHT.
RAINFALL AMOUNTS WILL BE LIGHT EXCEPT AT THE CURRY COUNTY COAST
AND THE UPSLOPE FLOW INTO MOUNT SHASTA. ANOTHER OCCLUDED AND COLD
FRONT THAT IS APPROACHING 140W THIS AFTERNOON WILL MOVE INTO THE
COASTAL WATERS FRIDAY WITH POPS INCREASING INLAND FRIDAY AFTERNOON
AND FRIDAY NIGHT. THE THIRD FRONTAL SYSTEM IS EXPECTED TO MOVE
THROUGH ON SUNDAY. SO FAR NONE OF THESE THREE SYSTEMS IS A MAJOR
PRECIPITATION MAKER EXCEPT AT THE COAST.

.LONG TERM...AFTER THE STRING OF SYSTEMS IN THE SHORT-TERM...ALL
MODELS AGREE THAT ONE MORE RATHER WARM TROUGH WILL SWING THROUGH
THE REGION MONDAY AFTERNOON INTO TUESDAY MORNING. SNOW LEVELS WILL
BE FAIRLY HIGH...AT 5500 FEET OR ABOVE...AND PRECIPITATION AMOUNTS
SHOULD BE LIGHT TO MODERATE GIVEN THAT THE SHORTWAVE WILL HAVE TO
MOVE THROUGH AN UPPER RIDGE IN THE VICINITY. BY TUESDAY AFTERNOON
MOST GFS ENSEMBLE MEMBERS SUGGEST UPPER RIDGING OVER THE PAC
NW...AND THIS PATTERN IS CONTINUED WITH THE NAEFS THROUGH THE END
OF NEXT WEEK. IN REFERENCE TO POPS...FORECAST REFLECTS CHANCE TO
SLIGHT CHANCE WEST OF CASCADES FOR TROUGH ON MONDAY INTO TUESDAY.
THEREAFTER...DROPPED POPS TO SLIGHT OR NIL FOR MOST OF THE CWA
DURING THE EXPECTED DRY AND WARM PERIOD LATE NEXT WEEK.
CLIMATOLOGY INDICATES THAT FOG STILL OCCURS IN THE ROGUE VALLEY
BUT IT IS BECOMING RARE (AROUND 5 PERCENT CHANCE) TO SEE FOG AFTER
10AM THIS TIME OF YEAR...SO FORECAST IS FOR BRIEF PERIODS OF
PATCHY MORNING FOG WEDNESDAY AND THURSDAY MORNING. EARLY CLEARING
COULD RESULT IN TEMPERATURES 10 DEGREES ABOVE NORMAL AS H8 TEMPS
ON THURSDAY REACH 1.5 STANDARD DEVIATIONS ABOVE AVERAGE PER GFS
MODEL. CONFIDENCE IS MARGINAL IN THIS OUTCOME GIVEN MODEL TENDENCY
TO OVERFORECAST LONG-TERM RIDGES IN THE PAST MONTH OR TWO...SO
DID NOT GO EXTREMELY BULLISH IN HIGH TEMPERATURE FORECASTS. NK

&&

.MARINE...LONG PERIOD WESTERLY SWELLS WILL BE MOVING INTO THE
COASTAL AREAS FRIDAY. THIS WILL LEAD TO A LARGE BREAKER AT THE
COAST. A HIGH SURF ADVISORY HAS BEEN ISSUED AS A RESULT. WITH A
SERIES OF FRONTS MOVING THROUGH THE COASTAL WATERS WINDS WILL
INCREASE TO GALE THEN TAPER OFF BEHIND THE FRONT...BUT ARE
EXPECTED TO INCREASE AGAIN FRIDAY AHEAD OF THE NEXT FRONT. ALONG
WITH WINDS SEAS WILL ALSO BE CHAOTIC MAINLY FROM STEEP WIND WAVES
BUT WITH THE LONG PERIOD SWELLS ARRIVING FRIDAY WILL KEEP SEAS
ELEVATED THROUGH THE WEEKEND.

&&

.AVIATION...POTENT WINTER STORM IS APPROACHING THE OREGON COAST
TONIGHT AND WILL USHER STRONG WINDS TO SHASTA AND ROGUE VALLEY
THURSDAY MORNING THROUGH THURSDAY NIGHT. THE STORM WILL ESPECIALLY
CAUSE POOR FLYING CONDITIONS IN MOST OF SISKIYOU COUNTY WITH HEAVY
SNOW ABOVE 3500 FEET AND MOUNTAIN OBSCURATION FOR MOST OF THURSDAY
AND THURSDAY NIGHT.  CEILINGS WILL BE PRIMARILY MVFR WEST OF THE
CASCADES THURSDAY AND MVFR TO VFR EAST OF THE CASCADES.
ADDITIONALLY...ISOLATED AREAS OF LOW LEVEL WIND SHEAR ARE POSSIBLE
ALONG THE COAST WITH 50 KT WINDS AT 2000 FEET OCCURRING THURSDAY
AFTERNOON.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...HIGH WIND WARNING UNTIL 10 PM PST THIS EVENING FOR ORZ021-022.
     HIGH SURF ADVISORY FROM 4 PM FRIDAY TO 4 AM PST MONDAY FOR
     ORZ021-022.

CA...WIND ADVISORY UNTIL 10 PM PST THIS EVENING FOR CAZ081.

PACIFIC COASTAL WATERS...GALE WARNING UNTIL 10 PM PST THIS EVENING FOR
     PZZ350-356-370-376.
     HAZARDOUS SEAS WARNING UNTIL 4 AM PST MONDAY FOR
     PZZ350-356-370-376.

08/06/99
Hazardous weather outlook, Feb 10, 3:15 PM PST, 23 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
315 PM PST WED FEB 10 2010

ORZ021-022-111600-
SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST-
315 PM PST WED FEB 10 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
OREGON.

.DAY ONE...TONIGHT

NO SIGNIFICANT WEATHER IS EXPECTED DURING THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A HIGH WIND WARNING IS IN EFFECT FROM 1 PM TO 10 PM PST THURSDAY.
SEE WEATHER MESSAGE FOR MORE SPECIFIC DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ081-111600-
CENTRAL SISKIYOU COUNTY-
315 PM PST WED FEB 10 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA.

.DAY ONE...TONIGHT

NO SIGNIFICANT WEATHER IS EXPECTED DURING THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A WIND ADVISORY IS IN EFFECT FROM 10 AM TO 10 PM PST THURSDAY. SEE
WEATHER MESSAGE FOR MORE SPECIFIC DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Curry County Coast

When
February 11, 3:06 PM PST to 6:50 PM PST
Where
Curry County Coast forecast zone
Measured
70 kt (81 mph) measured gust
Deaths
1 direct, 0 indirect
Reported by
Department of Highways
Coordinates
42.467, -124.215 (the zone’s center; the record gives no point)

The Humbug Mountain ODOT weather station measured sustained southwesterly winds of 29-52 mph with gusts of 58-80 mph between 11/1506 PST and 11/1850 PST. The peak gust of 80 mph occurred at 11/1620 PST. Another verification site, the Flynn Prairie RAWS, measured a peak gust of 62 mph at 11/1613 PST. A fatality did occur as a result of the 30 foot waves offshore caused by the winds. A 45 year old male captain suffered a heart attack after abandoning a ship that was swamped by 30 foot waves|22 miles offshore from Crescent City, California on the 11th.

High Wind, South Central Oregon Coast

When
February 11, 4:05 PM PST to 4:30 PM PST
Where
South Central Oregon Coast forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Official NWS Observations
Coordinates
42.979, -123.829 (the zone’s center; the record gives no point)

The Port Orford weather station measured sustained southerly winds of 39-46 mph with gusts of 58-60 mph between 11/1606 PST and 11/1630 PST. The peak gust of 60 mph occurred at 11/1630 PST. Another gust of 60 mph was reported from a spotter 2SE Coos Bay at 11/1605 PST.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
High Wind, Curry County Coast2010-02-1145MaleIn WaterDirect

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2010Every state in 2010This day in weather historyWarnings in Oregon, February 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 205975, 205974.